NotesFAQContact Us
Collection
Advanced
Search Tips
Peer reviewed Peer reviewed
Direct linkDirect link
ERIC Number: EJ928780
Record Type: Journal
Publication Date: 2011
Pages: 6
Abstractor: As Provided
Reference Count: 0
ISBN: N/A
ISSN: ISSN-0891-4222
The Relationship among Side Effects Associated with Anti-Epileptic Medications in Those with Intellectual Disability
Sipes, Megan; Matson, Johnny L.; Belva, Brian; Turygin, Nicole; Kozlowski, Alison M.; Horovitz, Max
Research in Developmental Disabilities: A Multidisciplinary Journal, v32 n5 p1646-1651 Sep-Oct 2011
Seizures are fairly common in those with intellectual disabilities. In order to treat these seizures, antiepileptic drugs (AEDs) are often used and in many cases are effective. However, these medications often create a variety of associated side effects. In order to monitor these side effects, measures such as the SEIZES-B have been used. While many side effects have been found to occur with the use of AEDs, research has not explored if certain side effects are more likely to co-occur. For the current study, 281 people with intellectual disability were administered the SEIZES-B to monitor side effects associated with AEDs. Correlations between side effect subscales were then computed. Several subscales were found to be significantly correlated: hepatic disturbance with dermatological changes and cognitive disturbance; respiratory disturbance with dermatological changes, sedation, and electrolyte disturbance; and cognitive disturbance with sedation and dermatological disturbance. Possible implications of these findings are discussed. (Contains 2 tables.)
Elsevier. 6277 Sea Harbor Drive, Orlando, FL 32887-4800. Tel: 877-839-7126; Tel: 407-345-4020; Fax: 407-363-1354; e-mail: usjcs@elsevier.com; Web site: http://www.elsevier.com
Publication Type: Journal Articles; Reports - Research
Education Level: N/A
Audience: N/A
Language: English
Sponsor: N/A
Authoring Institution: N/A